Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 263, NWS Blacksburg, VA

October 9, 20097 counties in Virginia; Greenbrier County, Monroe County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 9, 2009, 9:08 PM EDT for 7 counties in Virginia; Greenbrier County, Monroe County, West Virginia. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2009, 9:08 PM EDT (01:08 UTC)
Expired
Oct 9, 2009, 10:13 PM EDT
In force
65 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, VA, Bath County, VA, Botetourt County, VA, City of Buena Vista, VA, City of Covington, VA, City of Lexington, VA, Rockbridge County, VA, Greenbrier County, WV, Monroe County, WV

The radar

The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 9:25 PM EDTTSTM WND DMG4 Se White Sulphur Spri, VATREE DOWN ON ROUTE 311 NEAR THE STATE LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 100108
SVRRNK
VAC005-017-023-163-530-580-678-WVC025-063-100245-
/O.NEW.KRNK.SV.W.0263.091010T0108Z-091010T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
908 PM EDT FRI OCT 9 2009

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA
  NORTHERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA
  CITY OF COVINGTON IN WEST CENTRAL VIRGINIA
  SOUTHERN BATH COUNTY IN WEST CENTRAL VIRGINIA
  NORTHEASTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
  SOUTHEASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 1045 PM EDT.

* AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR RONCEVERTE...AND MOVING
  EAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREENBRIER STATE FOREST...
  ALLEGHANY...
  CALLAGHAN...
  COVINGTON CITY...
  IRON GATE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR OR
LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE
AT...1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3810 7949 3807 7946 3789 7914 3779 7927
      3777 7928 3766 7940 3763 8002 3766 8004
      3763 8008 3762 8027 3770 8056 3790 8049
      3814 7946
TIME...MOT...LOC 0108Z 265DEG 48KT 3774 8041

$$

RCS
2 follow-up statements
000 
WWUS51 KRNK 100149
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
949 PM EDT FRI OCT 9 2009

WVC025-063-100159-
/O.CAN.KRNK.SV.W.0263.000000T0000Z-091010T0245Z/
MONROE WV-GREENBRIER WV-
949 PM EDT FRI OCT 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENBRIER AND
NORTHEASTERN MONROE COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3814 7946 3810 7949 3807 7946 3789 7914
      3780 7927 3766 7940 3764 8003 3803 7996
TIME...MOT...LOC 0149Z 265DEG 48KT 3779 7972

$$

VAC005-017-023-163-530-580-678-100245-
/O.CON.KRNK.SV.W.0263.000000T0000Z-091010T0245Z/
CITY OF BUENA VISTA VA-BOTETOURT VA-CITY OF LEXINGTON VA-
CITY OF COVINGTON VA-BATH VA-ROCKBRIDGE VA-ALLEGHANY VA-
949 PM EDT FRI OCT 9 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR THE CITY OF BUENA VISTA...THE CITY OF COVINGTON...THE CITY OF
LEXINGTON... EASTERN ALLEGHANY...ROCKBRIDGE...SOUTHERN BATH AND
NORTHERN BOTETOURT COUNTIES...

AT 945 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR IRON GATE...OR NEAR
CLIFTON FORGE CITY...MOVING EAST AT 55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

&&

LAT...LON 3814 7946 3810 7949 3807 7946 3789 7914
      3780 7927 3766 7940 3764 8003 3803 7996
TIME...MOT...LOC 0149Z 265DEG 48KT 3779 7972

$$

RCS
000 
WWUS51 KRNK 100213
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1013 PM EDT FRI OCT 9 2009

VAC005-017-023-163-530-580-678-100223-
/O.CAN.KRNK.SV.W.0263.000000T0000Z-091010T0245Z/
CITY OF BUENA VISTA VA-BOTETOURT VA-CITY OF LEXINGTON VA-
CITY OF COVINGTON VA-BATH VA-ROCKBRIDGE VA-ALLEGHANY VA-
1013 PM EDT FRI OCT 9 2009

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BUENA VISTA...THE
CITY OF COVINGTON...THE CITY OF LEXINGTON... EASTERN ALLEGHANY...
ROCKBRIDGE...SOUTHERN BATH AND NORTHERN BOTETOURT COUNTIES IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3814 7946 3810 7949 3807 7946 3789 7914
      3780 7927 3766 7940 3764 8003 3803 7996
TIME...MOT...LOC 0213Z 265DEG 48KT 3781 7932

$$

RCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 7:03 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 9, 7:03 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 PM EDT FRI OCT 9 2009

.SYNOPSIS...
AN ACTIVE COLD FRONT TRAILING SOUTH FROM LOW PRESSURE OVER THE OHIO
VALLEY WILL MOVE THROUGH THE REGION LATE TONIGHT INTO EARLY
SATURDAY DROPPING TEMPERATURES BACK TOWARD NORMAL. A PERIOD OF LIGHT
TO MODERATE RAINFALL AND POSSIBLY AN ISOLATED THUNDERSTORM IS
EXPECTED ALONG THE FRONT. HIGH PRESSURE AND DRIER WEATHER WILL
BUILD EAST INTO THE MID ATLANTIC LATER IN THE WEEKEND AND INTO
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
THOUGH THE LOW LEVEL JET IS STILL STRONG...SFC WINDS HAVE BEEN
DIMINISHING IN THE MTNS AS LOWER CLOUDS MOVE IN AND THE THE
BOUNDARY LAYER STABILIZES WITH LOSS OF HEATING. HAVE DECIDED TO
CANCEL THE WIND ADVISORY- DO NOT THINK THERE WILL BE ANY WIND
GUSTS GREATER THAN 45 MPH...OR PROBABLY EVEN CLOSE. HOWEVER...AS
THE SHOWERS/FEW TSTMS TO THE WEST MOVE IN LATER THIS
EVENING...COULD SEE SOME STRONGER GUSTS FROM THEM. THESE WOULD BE
HANDLED WITH A SEVERE THUNDERSTORM WARNING. I HAVE ALSO SLOWED
DOWN THE TIMING OF PRECIP ARRIVAL...THOUGH KEPT THE CATEGORICAL TO
LIKELY POPS FOR THE WESTERN CWA.

PREVIOUS DISCUSSION...
ACTIVE SURFACE FRONT LOCATED ACROSS THE OH VALLEY AT THIS TIME
WILL EDGE SLOWLY EASTWARD OVERNIGHT AS THE MAIN UPPER TROUGH AND
SHORT-WAVE LIFTS OUT TO THE NORTHEAST WELL WEST OF THE FORECAST
AREA. CHANCES FOR RAINFALL INCREASE SHARPLY AFTER ABOUT 00Z IN THE
WEST AND CHANCE OR LIKELY POPS CONTINUE THRU ABOUT 18Z SAT. IN THE
EAST WITH THE HEAVIEST PERIOD OF PRECIP LIKELY TO OCCUR IN THE
EARLY MORNING HOURS ACROSS THE WEST AND SHIFTING EAST DURING THE
DAY. WENT MAINLY WITH -SHRA AND ONLY ISOLATED THUNDER IN THE WEST
AS INSTABILITY IS MARGINAL AT BEST WITH LIS BARELY NUDGING BELOW 0
ON THE 03-12Z TIME FRAME PER BUFKIT SOUNDINGS AND 09Z SREF MODEL
RUNS. QPF AMOUNTS FOR THIS EVENT LOOK TO RANGE FROM AROUND 0.10
INCHES IN THE FAR SOUTHEAST TO POSSIBLY 0.50 INCHES IN THE FAR
WEST CLOSER TO THE UPPER SUPPORT.

MEANWHILE WIND ADVISORY WILL BE CONTINUED INTO THE EARLY MORNING
HOURS IN THE WESTERN COUNTIES WHERE IT HAS BEEN IN EFFECT TODAY. WINDS
TODAY IN THAT AREA OF FAR WESTERN VIRGINIA AND SOUTHEAST WEST
VIRGINIA HAVE BEEN GUSTING IN EXCESS OF 30 KNOTS AT BLF AND 20 TO
25 AT OTHER METAR SITES. HOWEVER STRONG SOUTHWEST 850 WINDS ON THE
WRF AND NAM ARE SHOWN MAXIMIZING BEFORE 03Z AT 40 TO 50 KNOTS AND
SHOULD MIX DOWN TO AT LEAST THE HIGHER PEAKS. BEHIND THE FRONT
NORTHWEST WINDS ARE NOT AS STRONG...GENERALLY 20 TO 30 KNOTS AND
PRESSURE RISES NOT IMMEDIATE BEHIND THE FRONT OR EVEN ALL THAT
DRAMATIC (<4MB IN 6HR AT THE BEST) SO MAY BE ABLE TO LET THE
ADVISORY EXPIRE AFTER 02Z.

IT WILL BE A WARM EVENING FOR NEARLY MID-OCTOBER AND FRIDAY
OUTDOOR ACTIVITIES WILL BE ENJOYED IN AN ALMOST SUMMER-LIKE AIR
MASS...HOLDING IN THE 70S EVEN IN THE WEST...AT LEAST UNTIL THE
FIRST SHOWERS MOVE INTO THE CWA. LOWS TONIGHT QUITE MILD IN THE
EAST BARELY NUDGING BELOW 70 BY MORNING WHILE MID-50S WILL DO IN
THE WEST. CLOUDS...PRECIP AND ONLY SLIGHT COLD AIR ADVECTION
COMPLICATE THE FORECAST HIGHS FOR SATURDAY BUT DO NOT EXPECT
A VERY RAPID COOL DOWN. NAM12 H85 TEMPS FALL FROM ABOUT +10C AT
12Z IN THE NW TO +4C BY 00Z SUN...WITH GFS SHOWING JUST A LITTLE
MILDER AND STILL +10C IN THE SOUTHEAST BY 00Z. STILL HIGHS
SATURDAY WILL BE QUITE A BIT COOLER THAN TODAY WHICH WERE ABOUT
10-15F ABOVE NORMAL. SHOULD SEE UPPER 50S FAR NW TO ALMOST MID-70S
IN THE FAR SE.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
LARGE...EXPANDING AREA OF HIGH PRESSURE WILL EVENTUALLY VEER WINDS TO
THE N AND NE THIS SATURDAY NIGHT AND SUNDAY. DRIER AIR WILL
EVENTUALLY DRAIN TO THE VA/NC BORDER...HELPING TO ERODE CLDS.
HOWEVER...A FEW SHRTWVS RIDING ALONG THE SLOW MOVING BOUNDARY MAY
KEEP CLDS AND A PESKY SHWR THROUGH NC FOR MOST OF SAT NIGHT AND PART
OF SUN MORNING. HIGH PRESSURE MOVING TO THE EAST COAST ALLOWS FOR A
WEDGE TO DEVELOP INTO EARLY NEXT WEEK...ALBEIT DRY. A WEAK BOUNDARY
WILL TRY TO SUPPLANT THE WEDGE INTO TUESDAY...BUT RIGHT NOW MOST OF
THE PRECIP LOOKS TO BE ON THE WESTERN SLOPES.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
BIG DIFFERENCES BETWEEN THE GFS AND THE ECMWF IN THE LONG RANGE. IT
APPEARS AS THOUGH THE ENTIRE H5 PATTERN IS MUCH FARTHER NORTH ON THE
ECMWF THAN THE OP GFS/ENSEMBLES DUE TO ITS AMPLIFICATION OF
DISTURBANCES MOVING EAST IN A ZONAL FLOW. DID TEND TO LEAN TOWARDS
THE DRIER GFS...ESPECIALLY CONSIDERING A WEST TO EAST JET STREAM
SEEMS UNLIKELY TO PRODUCE THE AMOUNT OF QPF EVIDENT ON THE ECMWF
WEDNESDAY. DID STILL INCLUDE POP DUE TO THE UNCERTAINTY...BUT KEPT
THOSE IN THE SLT CHC TO CHC RANGE RIGHT NOW. ALSO...THE ENSEMBLE
TEMPS SEEMED TO BE A GOOD COMPROMISE. BETTER AGREEMENT EXISTS WITH
REGARDS TO A DEEPER TROUGH ENTERING THE MIDWEST BY THE END OF THE
WEEK...WITH A COLD FRONT PERHAPS DURING THE WEEKEND.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A COLD FRONT IS MOVING ACROSS THE OHIO/TENN VALLEY THIS EVENING. AS
THIS FRONT MOVES TO THE EAST...STRONG CONVECTION IS TRACKING TO THE
NORTHEAST. THIS CONVECTION HAS GENERATED SEVERE/TORNADO WARNINGS
ACROSS PORTIONS OF RLX/JKL/MRX CWA THIS AFTERNOON AND EVENING. AS
THIS LINE OF CONVECTION MOVES INTO WESTERN RNK CWA...LOSE OF HEATING
AND MORE STABLE AIR WILL HAVE THESE STORMS WEAKENING. DESPITE THESE
STORMS LOSING STRENGTH...STRONG AND GUSTY WINDS COULD ACCOMPANY
EVENING SHOWERS AT KBLF/KLWB BETWEEN 00Z-04Z SAT. THE FRONT SHOULD
LOSE ITS EASTWARD MOMENTUM THIS EVENING AND STALL ACROSS THE
SOUTHERN APPALACHIAN MOUNTAINS...KEEPING SHOWERS ON-GOING THROUGH THE
NIGHT. IF THIS LINE OF CONVECTION MAINTAINS ITSELF ACROSS THE
MOUNTAINS...IT MAY BRING GUSTY WINDS TO KROA BETWEEN 05Z-08Z SAT.
COVERAGE OF SHOWERS MAY DIMINISH OVERNIGHT BUT LOW CLOUDS (IFR-MVFR)
WILL REMAIN THROUGH SATURDAY MORNING FOR AREAS ALONG AND WEST OF THE
BLUE RIDGE (KROA/KBLF/KLWB) WITH MOUNTAIN RIDGES BE OBSCURED. THE
FRONT IS EXPECTED TO MOVE TO THE EAST COAST SATURDAY AFTERNOON AS
ANOTHER WAVE RIDES ALONG THE FRONTAL BOUNDARY.

BUFKIT CROSS SECTIONS DISPLAYING 50-60 KT JET OVER THE MOUNTAINS
AFTER 10Z SATURDAY. IN LIGHT OF THIS STRONG LOW LEVEL
JET...INVERSION AND CLOUD COVER WILL LIMIT THESE WINDS FROM MIXING
TO THE GROUND.

HIGH PRESSURE BEGINS TO BUILD OVER THE REGION SATURDAY AFTERNOON
WITH THE AREA RETURNING TO VFR. SATURDAY NIGHT...LOWERING FLIGHT
RESTRICTION ARE POSSIBLE DUE TO FOG FORMATION IN MOUNTAINS VALLEYS.
HIGH PRESSURE OVER THE MIDWEST WILL MAKE FOR VFR FLYING WEATHER ON
SUNDAY. THE EARLY PART OF NEXT WEEK LOOKS DRY TO START WITH MOST OF
THE CLOUDS AND PRECIPITATION CONFINED TO A STALLED FRONTAL BOUNDARY
TO OUR SOUTH. BY TUESDAY A FRONT APPROACHES WITH PSBL SHOWERS AND
CLOUDS.

&&

.CLIMATE...
WITH A LOW SINCE MIDNIGHT OF ONLY 65...THE BLUEFIELD AIRPORT COULD
BREAK A RECORD HIGH MINIMUM WHICH WAS 63 SET BACK IN 1990. A
RECORD REPORT WILL BE ISSUED AFTER MIDNIGHT IF THE RECORD IS TIED
OR BROKEN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PC
NEAR TERM...JJ/PC
SHORT TERM...KM
LONG TERM...KM
AVIATION...PC/RCS
CLIMATE...JJ
Hazardous weather outlook, Oct 9, 7:28 PM EDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT FRI OCT 9 2009

NCZ003>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058-
059-102330-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
728 PM EDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-102330-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-
MERCER-SUMMERS-MONROE-GREENBRIER-
728 PM EDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AS A
LINE OF SCATTERED STORMS MOVES IN AHEAD OF A COLD FRONT. DAMAGING
WIND GUSTS ARE THE MAIN THREAT...BUT THERE IS ALSO A POTENTIAL FOR
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Oct 9, 7:45 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT FRI OCT 9 2009

VAZ007-WVZ042-100115-
MERCER WV-TAZEWELL VA-
745 PM EDT FRI OCT 9 2009

...STRONG THUNDERSTORMS WILL AFFECT MERCER AND TAZEWELL COUNTIES...

AT 743 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTHEAST OF HURLEY TO 25 MILES SOUTHWEST OF HURLEY...MOVING EAST AT
40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR RAVEN...JEWELL RIDGE...AND GLEN BURKE
AROUND 815 PM...RICHLANDS AROUND 820 PM...CLAYPOOL HILL...CEDAR
BLUFF...AND BANDY AROUND 825 PM...AMONATE...COALDALE AND AND
CLIFFIELD AROUND 830 PM.

LAT...LON 3720 8178 3725 8175 3721 8167 3721 8154
      3726 8149 3728 8142 3742 8129 3749 8127
      3752 8122 3738 8091 3729 8104 3722 8127
      3718 8127 3715 8133 3713 8129 3704 8145
      3702 8145 3703 8182 3711 8190 3714 8191

EXPERIMENTAL

RCS
Special weather statement, Oct 9, 7:49 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT FRI OCT 9 2009

WVZ042-043-045-100115-
GREENBRIER WV-MERCER WV-SUMMERS WV-
749 PM EDT FRI OCT 9 2009

...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER...MERCER AND SUMMERS
COUNTIES...

AT 747 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHWEST OF BECKLEY TO 5 MILES SOUTHWEST OF PINEVILLE...MOVING EAST
AT 60 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR WENONAH AROUND 805 PM...CAMP CREEK STATE
PARK...AND SPANISHBURG AROUND 810 PM...RAINELLE...FLAT TOP...DUNNS...
AND CAMP CREEK AROUND 815 PM...RUPERT...BINGHAM AND AND PIPESTEM
RESORT STATE PARK AROUND 820 PM.

LAT...LON 3817 8059 3796 8030 3772 8066 3739 8088
      3744 8130 3752 8121 3758 8119 3760 8109
      3765 8107 3772 8097 3771 8090 3775 8092
      3778 8090 3783 8094 3787 8077 3794 8081
      3801 8079 3809 8090 3811 8088 3808 8071

EXPERIMENTAL

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 9:47 PM EDTSpecial Weather StatementRNKAmherst, Botetourt, Craig, Roanoke, City of Salem58 min
Oct 9, 9:55 PM EDTSpecial Weather StatementRNKCarroll, Pulaski, Wythe, City of Galax, City of Radford65 min
Oct 9, 10:49 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg41 min
Oct 9, 10:55 PM EDTSpecial Weather StatementRNKFloyd, Montgomery, City of Radford35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.